Alabama, 2016Damaging Winds in Alabama, July 5 to 6, 2016
July 5 to 6, 2016 · NWS BMX · 2 events in 2 counties and zones
A series of short wave trofs tracked eastward across central Alabama on July 5th and July 6th, producing isolated severe thunderstorms. The air mass was moderately unstable with surface dewpoints in the 70s and moderate mid level lapse rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of short wave trofs tracked eastward across central Alabama on July 5th and July 6th, producing isolated severe thunderstorms. The air mass was moderately unstable with surface dewpoints in the 70s and moderate mid level lapse rates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 2:17 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 5, 2:17 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
317 PM CDT TUE JUL 5 2016
.DISCUSSION...
Large mass of rain and thunderstorms that moved into central
Alabama this morning and early afternoon has largely pushed on to
the east and south. Temperatures have recovered a bit up north,
and a few spots in the middle of the state never got enough rain
to significantly affect temperatures. So, will hold on to at least
some small POPs into tonight. But I do think that model forecasts
of high POPs tonight are a bit overdone. I don't really see
anything obvious upstream that will provide a big trigger for
more than isolated or low level scattered coverage.
It looks like we will have one more weak shortwave trough that
will bring a slight enhancement to rain chances on Wednesday,
especially in the afternoon. Beyond that, our pattern gets back to
a more diurnally forced convective regime.
Looking at temperatures and dewpoints, there's still some
opportunity to exceed heat advisory criteria in parts of the south
and west. Confidence level is just too low at this point, however,
and I will defer the decision to issue an advisory to later
shifts. The heat/humidity looks like it will stay with us for the
better part of the upcoming 7 day forecast period.
/61/
&&
.AVIATION...
18Z TAF Discussion.
Generally scattered showers and thunderstorms that will likely
impact MGM, TOI, ASN, and ANB through the afternoon. BHM, EET,
and TCL chances are quickly dissipating. When a storm moves in the
vis will drop to IFR then quickly rebound. With abundant moisture
around, low clouds, generally MVFR will develop. Could be a brief
period right at 12Z in which IFR is possible, but not confident
enough to include at this time.
16
&&
.FIRE WEATHER...
Isolated to scattered showers and storms are expected for the next
several days, especially in the afternoons and evenings.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 71 92 73 95 74 / 20 40 30 20 10
Anniston 72 91 73 94 74 / 20 40 30 20 10
Birmingham 76 93 77 96 77 / 20 40 20 20 10
Tuscaloosa 75 95 76 96 77 / 20 40 10 10 0
Calera 73 93 76 95 76 / 20 40 20 10 10
Auburn 74 91 75 95 76 / 30 40 20 20 10
Montgomery 76 95 76 97 76 / 30 40 10 20 10
Troy 75 93 75 95 75 / 40 40 20 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 5, 5:46 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 AM CDT TUE JUL 5 2016
ALZ011>015-017>050-061500-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
646 AM CDT TUE JUL 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A COMBINATION OF HEAT AND HUMIDITY MAY SEND HEAT INDEX VALUES OVER
105 DEGREES EACH AFTERNOON FROM WEDNESDAY THROUGH MONDAY...MAINLY
ACROSS THE SOUTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 1:11 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT TUE JUL 5 2016
ALZ040-042-051945-
DALLAS AL-LOWNDES AL-
211 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOWNDES AND
SOUTHEASTERN DALLAS COUNTIES UNTIL 245 PM CDT...
AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF BELKNAP...OR 16 MILES NORTHEAST OF CAMDEN...MOVING
EAST AT 10 MPH. ADDITIONAL STRONG THUNDERSTORMS EXTENDED FROM THIS
LOCATION FURTHER WEST ACROSS CENTRAL AND WESTERN WILCOX COUNTY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DANNELLY RESERVOIR...TILDEN...MINTER...COLLIRENE...CARLOWVILLE...
FOSTORIA AND FARMERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3205 8686 3205 8718 3208 8719 3210 8723
3212 8724 3212 8726 3214 8725 3215 8728
3217 8729 3216 8730 3217 8731 3220 8674
3196 8673 3196 8686
TIME...MOT...LOC 1910Z 276DEG 11KT 3209 8703
05Special weather statement, Jul 5, 1:42 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT TUE JUL 5 2016
ALZ036-037-043-052015-
TALLAPOOSA AL-COOSA AL-ELMORE AL-
242 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE...
SOUTHEASTERN COOSA AND WEST CENTRAL TALLAPOOSA COUNTIES UNTIL 315 PM
CDT...
AT 241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EQUALITY...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDER CITY...DADEVILLE...EQUALITY...JACKSONS' GAP...MARTIN DAM...
KOWALIGA BRIDGE...WESTERN LAKE MARTIN...NORTHERN LAKE MARTIN...
WIND CREEK STATE PARK...STILL WATERS RESORT...EASTERN LAKE MARTIN...
CENTRAL...BLUE CREEK MARINA...SUSANNAH CROSSING...
MAXWELL GUNTER RECREATION AREA...DARE PARK AND YATES RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3266 8620 3277 8624 3294 8583 3267 8577
TIME...MOT...LOC 1941Z 257DEG 20KT 3275 8611
05
Special weather statement, Jul 5, 3:05 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT TUE JUL 5 2016
ALZ030-031-052130-
GREENE AL-SUMTER AL-
405 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER AND SOUTHWESTERN
GREENE COUNTIES UNTIL 430 PM CDT...
AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIVINGSTON...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...EPES...BLUFFPORT...THE UNIVERSITY OF WEST ALABAMA...
TISHABEE AND BOYD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3252 8827 3265 8833 3279 8808 3261 8797
TIME...MOT...LOC 2105Z 244DEG 21KT 3263 8820
05
Special weather statement, Jul 5, 3:58 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT TUE JUL 5 2016
ALZ023-031-032-052230-
TUSCALOOSA AL-GREENE AL-HALE AL-
458 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GREENE...NORTHERN
HALE AND SOUTH CENTRAL TUSCALOOSA COUNTIES UNTIL 530 PM CDT...
AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOUNDVILLE...OR 13 MILES NORTHEAST OF EUTAW...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNDVILLE...AKRON...KNOXVILLE...SHELTON STATE COMMUNITY COLLEGE...
WATEROAK...HULL...ELLIOTS CREEK...HAVANA...MOUND STATE PARK...LITTLE
SANDY...MAXWELL...MOUNDVILLE AIRPORT...PHIPPS AND HARPER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3284 8773 3298 8787 3313 8757 3286 8743
TIME...MOT...LOC 2158Z 253DEG 19KT 3295 8770
05
Special weather statement, Jul 5, 4:11 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT TUE JUL 5 2016
ALZ022-030-031-052245-
PICKENS AL-GREENE AL-SUMTER AL-
511 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PICKENS...
NORTHWESTERN SUMTER AND NORTHWESTERN GREENE COUNTIES UNTIL 545 PM
CDT...
AT 511 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHEAST OF PRAIRIE POINT TO NEAR
COOKSVILLE TO ELECTRIC MILLS. MOVEMENT WAS EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALICEVILLE...GAINESVILLE...MCMULLEN...NEW WEST GREENE...GARDEN...
PANOLA...GEIGER...GAINESVILLE LAKE CAMPGROUND...WARSAW...
GEORGE DOWNER AIRPORT AND COCHRANE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3315 8832 3322 8811 3300 8810 3278 8817
3276 8837
TIME...MOT...LOC 2211Z 252DEG 22KT 3307 8835 3295 8833 3278 8845
05Special weather statement, Jul 5, 4:40 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT TUE JUL 5 2016
ALZ022-031-052315-
PICKENS AL-GREENE AL-
540 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS AND NORTHWESTERN
GREENE COUNTIES UNTIL 615 PM CDT...
AT 540 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ALICEVILLE TO 7 MILES NORTH OF WEST GREENE
TO NEW WEST GREENE. MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALICEVILLE...GORDO...CARROLLTON...UNION...MCMULLEN...
NEW WEST GREENE...JOHNSTON LAKE...GARDEN...WEST GREENE...BENEVOLA...
MANTUA...GAINESVILLE LAKE CAMPGROUND...GEORGE DOWNER AIRPORT...
LEWISTON...PIONEER...COCHRANE...PLEASANT RIDGE...SNODDY AND DILLBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3332 8792 3310 8784 3300 8785 3289 8817
3292 8821 3294 8820 3294 8817 3295 8819
3296 8819 3295 8817 3296 8816 3298 8817
3299 8817 3299 8828 3317 8830
TIME...MOT...LOC 2240Z 248DEG 27KT 3313 8812 3303 8806 3290 8812
05Thunderstorm Wind, Tuscaloosa
- When
- July 5, 5:08 PM CST
- Where
- Tuscaloosa County, 5.06 mi N of Ralph
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.123, -87.773
Several trees uprooted and power lines downed along Sipsey Valley Road.
Thunderstorm Wind, Etowah
- When
- July 6, 8:10 AM CST
- Where
- Etowah County, 0.9 mi SE of East Gasden
- Measured
- 40 kt (46 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.990, -85.990
An injury occurred to a person on the Gadsden State Community College by a falling tree limb.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 5, 2016$4.4 million · EF1 · 79 events
- Heat in Texas, July 5, 20161 death · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 5 to 7, 2016$408,000 · 56 kt wind · 63 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$1.6 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Wisconsin, July 5, 2016$667,000 · EF1 · 16 events
- Tornado and Damaging Winds in Minnesota, July 5, 2016$252,000 · EF1 · 22 events
- Damaging Winds and Lightning Strike in Georgia, July 5 to 6, 2016$271,000 · 55 kt wind · 25 events
- Damaging Winds and Lightning Strike in Iowa, July 5 to 6, 2016$217,000 · 65 kt wind · 20 events
- Damaging Winds in Wisconsin, July 5 to 6, 2016$114,000 · 56 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, July 5, 2016$150,000 · 60 kt wind · 9 events
- Damaging Winds in Texas, July 5, 2016$107,000 · 78 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 5, 2016$45,000 · 1.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649459, 649469.